Changes in ECG among patients with drug induced poisoning in a tertiary care hospital
Background: A wide variety of ECG changes can be seen with cardiac and noncardiac agents and may occur at therapeutic or toxic levels. Wide QRS and QT prolongation may be seen in poisoning cases; are potentially dangerous and indicate the necessity of continuous cardiac monitoring.The objective of this study was to determine the changes in ECG among patients admitted with pharmaceutical drug induced poisoning in a tertiary care hospital in Dhaka.
Methods: This cross sectional study was carried out at the Department of Medicine, Dhaka Medical College Hospital (DMCH) during July-December, 2013. Detailed information were obtained; clinical examination and relevant investigations including ECG were done in each case according to protocol.
Results: Among 66 cases mean age was 22.9 (±6.47) years and male to female ratio was 1: 2.14 (21 Vs 45). Common drug groups taken by the study population were benzodiazepines in 31(47.0%) and tricyclic antidepressants (TCA) in 18(27.3%) cases.Normal ECG findings were found in 28 (42.4%) cases, 18 (27.3%) cases revealed sinus tachycardia, 11(16.7%) showed prolong QT Interval, 6(9.1%) had atrial tachycardia, 5(7.6%) showed wide QRS and 3(4.6%) cases revealed prolong PR interval. Patients withTCA poisoning developedsinus tachycardia in 11(61.1%), prolong QT Interval in 6(33.3%), wide QRS in 5(27.8%),atrial tachycardia in 5(27.8%), prolong PR Interval in 2(11.1%), and Tall R in aVRin 2(11.1%) cases. Prolong QT Interval were found among 3 (75.0%) patients with K+ efflux channel blockers (chlorpromazine, chlorpheniramine and quetiapine) overdose.Patients with beta blocker overdose developed sinus bradycardia in 4 (100.0%) and prolong PR Interval in 1(25.0%) cases.
Conclusion: Common drugs taken by the patients were amitriptyline sedatives. Wide QRS, prolong QT interval and some other ECG changes were observed by TCA poisoning in higher doses. TCA, benzodiazepines and K channel blockers induced prolong QT Interval in higher doses.Careful interpretation of ECG findings can provide key information to guide management of the poisoned patients.
Bangladesh Med Res Counc Bull 2018; 44: 160-167
363 ONLINE VIEW
Copyright (c) 2019 Rahman AU, Chowdhury AW, Jabeen S
This work is licensed under a Creative Commons Attribution 4.0 International License.
Authors who publish with this journal agree to the following terms.
Authors retain copyright and grant the journal right of first publication.
Articles in the Bangladesh Medical Research Council Bulletin are licensed under a Creative Commons Attribution 4.0 International License (CC-BY) that allows others to share the work with an acknowledgement of the work's authorship and initial publication in this journal.
Authors are able to enter into separate, additional contractual arrangements for the non-exclusive distribution of the journal's published version of the work (e.g., post it to an institutional repository or publish it in a book), with an acknowledgement of its initial publication in this journal.
Authors are permitted and encouraged to post their work online (e.g., in institutional repositories or on their website) prior to and during the submission process, as it can lead to productive exchanges, as well as earlier and greater citation of published work (See The Effect of Open Access).